Wednesday, 17 October 2012

Looking backwards, looking forwards

As Steve is now well into week 2 of his first cycle of Alimta/carboplatin chemotherapy, I thought it worth a quick review of what's happened so far before looking forward.

The first week of chemo was a bumpy ride to say the least. Although we didn't realize it at the outset, Steve appears to have picked up an infection shortly before treatment started on 8 October.  It wasn't until a few days into the cycle that he started coughing and developed a fever which ended up with him having an overnight stay in hospital last Saturday and being put on a course of antibiotics.  

Fighting an infection is not a good way to start chemo. Doubtless, the infection has exacerbated the side effects of treatment and made him feel very poorly.  His reaction to chemo this time round is therefore unlikely to be typical of what to expect in future cycles, especially as the side effects of treatment have been complicated by antibiotics with side effects of their own. However, unless I note his experience so far in cycle 1, I'll forget/blank out what has happened with the passage of time.  So here goes, warts and all.  You have been warned!

The most obvious side effects have been fatigue (needing an afternoon nap and having early nights) and nausea/retching (mainly bile and clear gastric juices, just occasionally little bits of food) in spite of taking a battery anti-nausea tablets as instructed. The anti-emetic medication made him feel edgy and fuzzy-headed, unable to focus and concentrate but unable to settle down.  

These feelings have reduced as the number and type of pills he has been popping have gone down as the week progressed. He also became constipated, but nothing that a gentle dose of senna couldn't sort out.  A tiny sore on the corner of his mouth has come to nothing, so I thought it was probably unrelated to chemo. However, he now has another small sore on his lip, so I'm not so sure. In terms of other side effects, although his skin feels rather sensitive, he has not come out in a rash.

Tastes (and maybe also sense of smell) seems to be intensified by the chemo.  Not so much of a problem when he eats, but not so nice when tastes linger in the mouth for hours afterwards!  Tonic water found to be more palatable than tap water or still mineral water.

On Saturday (chemo day 6) he had IV antibiotics and rehydration in hospital.  Since then, the constipation has been replaced by diarrhoea, a common side effect of the antibiotics he's taking.  His digestive system is a bit all over the place - lots of strange gurgling sounds coming out of the stomach - and, as a result, he is eating less than usual. However, in recent days there has been very little nausea, so no need to continue with metoclopramide anti-sickness pills.  This is a relief - the mere thought of taking one was making him gag!  His head is much clearer as a result.  

Of more concern is the cough which started last Thursday (if I remember correctly) and which still continues.  This is making him worry, as well as feeling washed out, or "put through the ringer" to use his phrase. However, he started using the puffer last night and that seems to open up the airways and help stop the cough.  He will probably continue using it as and when necessary....which brings me to a quick look forward....

The course of antibiotics continues until Friday, so I hope the cough will clear up by then.  Ditto diarrhoea.  I also hope that then he will start to eat a bit more, as this will give him energy which he lacks at the moment and halt the weight loss resulting from his reduced food and non-existent alcohol intake.

Whether he will have the energy or inclination to venture outside over the next few days is another matter.  The thought of picking up another infection is scary; I think he is likely to be a hermit for a bit longer....

Lastly, thanks to everyone for your concern and good wishes.  Much appreciated, as always.

No comments:

Post a Comment